MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-12
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/31/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information regarding 2 pipeline flex with shield devices that failed to open at the distal end.The patient was undergoing a procedure for flow diverter implantation to treat an unruptured saccular ophthalmic artery segment aneurysm.The aneurysm max diameter was 5mm and the neck diameter was 3mm.Vessel tortuosity was severe.Dual antiplatelet treatment (dapt) was administered; pru level was 25.It was reported that the pipeline devices and all accessory devices were prepared as indicated in the instructions for use (ifu). while attempting to deploy both pipelines the distal end would not open.The first pipeline (model: ped2-450-12, lot: b311431) was resheathed 3 times and on the third time resheathing, the pipeline became stuck in the middle of the phenom microcatheter.It was considered that the pipeline may have come off the resheathing pad.The second pipeline (model: ped2-475-12, lot: b316802) also failed to open at the distal end and was resheathed 2 times without opening successfully.It was noted that more than 50% of the pipeline was deployed when it failed to open.No additional steps or devices were tried to open the pipelines.The pipeline was not positioned in a vessel bend.The physician released the slack in the system but it did not resolve the issue.There was no damage noted to the catheter or the pipeline pushwires.Continuous catheter flush was administered during the procedure.The second pipeline was replaced with a pipeline of another size which was used and deployed successfully.There was no harm or injury to the patient.Post-procedure angiography showed "very good" results.
 
Additional Manufacturer Narrative
A separate report will be submitted pertaining to the second pipeline used in the event with model no.Ped2-475-12.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: equipment used: video inspection system (m-78210), ruler (m-83361), pin gauge sets (m-84083, m-84081), camera (panasonic lumix dmc-zs5), 0.0265¿ mandrel as found condition: the pipeline flex w/ shield device and phenom-27 micro catheter were returned for analysis within shipping box and within two sealed plastic biohazard pouches.Visual inspection/damage location details: no damages or irregularities were found with the phenom-27 catheter hub.Small specks of dried blood were found within the hub.The pipeline flex w/ shield pusher was found extending out the hub ~44.4cm.The phenom-27 micro catheter was found kinked at ~0.3cm form the distal end.No damages or irregularities were found with the distal tip or marker band.The distal braid and tip coil were found extending out the distal tip of the micro catheter.The pipeline flex w/ shield was advanced out with resistance encountered.The hypotube was found unstretched and undamaged with the ptfe shrink tubing still intact.The distal marker, re-sheathing marker and proximal bumper were found loose on the distal wire.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.Both braid ends were found fully opened, damaged and frayed.Testing/analysis: the phenom-27 micro catheter total length was measured to be ~158.6 and the usable length was measured to be ~152.1cm, which is within specification (specification: total (ref) = 156.5cm, usable = 150cm ± 5cm).The inner diameter of the micro catheter was measured to be 0.0265¿ at the distal end and 0.0270¿ at the proximal end, which is within specification (specification: 0.027¿ ± 0.001¿).A 0.0265¿ mandrel was inserted into the phenom-27 micro catheter hub, through the catheter body out the distal tip with resistance felt at the kinked location (~0.3cm from the distal end).Conclusion: based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as both braid ends were found fully opened.Possible causes are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the distal braid was returned already deployed out of the distal tip.The customer report of ¿resistance during re-sheathing/failure to resheath¿ and ¿catheter resheathing¿ was confirmed.The kink found on the catheter was found to contribute towards the resheathing.Possible causes for catheter kinking are patient vessel tortuosity, guidewire or delivery system removed aggressively, catheter entrapment, or user advances/retrieves the device against resistance.Customer reported pipeline was resheathed 3 times, device was not positioned in a vessel bend, continuous flush was administered, all devices were prepared per ifu, and patient vessel tortuosity as severe.It is possible the 3 times resheathing contributed towards the braid damage.The braid damage and the severe tortuosity contributed towards the failure to open and the resistance.The resheathing pad, resheathing marker and proximal bumper were found loose on the distal wire, likely due to advancing/retracting against the reported resistance.No non-conformance to specifications were found that would contribute towards the reported failures.H6.Coding updated based an analysis results.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14075596
Report Number2029214-2022-00608
Device Sequence Number6137422
Product Code OUT
UDI-Device Identifier00763000284503
UDI-Public00763000284503
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/12/2024
Device Model NumberPED2-450-12
Device Catalogue NumberPED2-450-12
Device Lot NumberB311431
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2022
Supplement Date Received by Manufacturer05/15/2022
Initial Report FDA Received Date04/11/2022
Supplement Report FDA Received Date06/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale